Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Springfield, MO

May 13, 2004Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2004, 2:21 PM CDT for Taney County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 2:21 PM CDT (19:21 UTC)
Expired
May 13, 2004, 3:00 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS53 KSGF 131921
SVRSGF
MOC213-132000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 300 PM CDT.

* AT 220 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  INDIAN POINT...OR ABOUT NEAR BRANSON...AND MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BRANSON BY 230 PM CDT.
  NEAR MERRIAM WOODS BY 240 PM CDT.
  NEAR FORSYTH BY 245 PM CDT.
  NEAR TANEYVILLE BY 255 PM CDT.

THE TOWNS OF TABLE ROCK...KIRBYVILLE...EDGEWATER BEACH...OZARK
BEACH...POWERSITE AND WALNUT SHADE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

BOATERS ON TABLE ROCK AND TANEYCOMO ARE ADVISED TO SEEK SAFE SHELTER.

LAT...LON 3662 9337 3652 9328 3653 9280 3673 9277
      3680 9284 3680 9330

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:53 PM CDT, 28 minutes earlier.

Area forecast discussion, May 13, 1:53 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT THU MAY 13 2004

.DISCUSSION...
LARGE CONVECTIVE COMPLEX CONTINUED TO MIGRATE EAST SOUTHEAST ACROSS
THE FORECAST AREA THURSDAY AFTERNOON. THE AIRMASS DESTABILIZED
ACROSS FAR SOUTHERN MISSOURI AHEAD OF THIS COMPLEX WITH SURFACE
BASED CAPES WERE NEAR 2000 J/KG IN FAR SOUTHWEST MISSOURI. THIS
INSTABILITY AXIS AND THE INTERACTION OF MULTIPLE OUTFLOW BOUNDARIES
RESULTED IN THE INTENSIFICATION OF THE STORMS SOUTH OF INTERSTATE
44. A WEAKLY SHEARED ENVIRONMENT WAS SUPPORTIVE OF MULTI-CELL
THUNDERSTORMS. THE FLOW ABOVE THE BOUNDARY WAS BACKING AHEAD OF THE
PRIMARY UPPER TROUGH COMING OUT OF THE ROCKIES. THIS WAS FEEDING
DEEP LAYERED MOISTURE WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES
AND 850 MB DEWPOINTS NEAR 14 DEGREES NORTHWARD INTO SOUTHWEST
MISSOURI. DEEP LAYERED CONVERGENCE WILL LEAD TO TORRENTIAL RAINFALL
RATES THE NEXT FEW HOURS. BELIEVE THE PRIMARY FLOOD THREAT WILL
OCCUR IN THE NEAR TERM AND DO NOT PLAN TO ISSUE A FLOOD WATCH AT
THIS TIME.

THE TRUE COLD FRONT STRETCHED FROM SOUTHEAST IOWA TO NORTH CENTRAL
OKLAHOMA. THIS FRONT WILL BEGIN TO SURGE SOUTHEAST LATER TONIGHT AS
THE UPPER TROUGH SWINGS ACROSS THE PLAINS. LARGE SCALE ASCENT WILL
CONTINUE TO SUPPORT PERIODS OF SHOWERS. MID LEVEL LAPSE RATES WILL
STEEPEN TONIGHT WITH THE APPROACH OF THE TROUGH. THIS WILL SUPPORT
ADDITIONAL THUNDERSTORM DEVELOPMENT. HOWEVER INSTABILITY WILL BE
LIMITED OVERNIGHT AND POTENTIAL SEVERE STORM POTENTIAL WILL BE LOW
AT BEST.

COLD AIR ADVECTION ALONG WITH LINGERING CLOUDS AND PRECIPITATION
WILL RESULT IN A MUCH COOLER DAY ON FRIDAY. PARTIAL CLEARING MAY
OCCUR ACROSS THE WESTERN COUNTIES LATE IN THE DAY.

A ZONAL PATTERN WILL DEVELOP IN THE WAKE OF THE EXITING TROUGH.
TEMPERATURES WILL WARM NICELY OVER THE WEEKEND WITH HIGHS BACK INTO
THE 70S. THE WARMING TREND WILL CONTINUE INTO EARLY NEXT WEEK.

&&

.AVIATION...
MVFR TO LOCALLY IFR CEILINGS CAN BE EXPECTED THROUGH TONIGHT AS
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE. THE VISIBILITY
WILL BE REDUCED TO AS LOW AS 1 MILE IN THE HEAVIER PRECIPITATION.
NOT MUCH IMPROVEMENT IN FLYING CONDITIONS IS EXPECTED THROUGH FRIDAY
MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, May 13, 1:00 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU MAY 13 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH A FEW CAPABLE OF
  PRODUCING HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

  HEAVY RAINFALL OF ONE TO TWO INCHES AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. THE RISK OF SEVERE THUNDERSTORMS WILL BE CONFINED
  TO FAR SOUTHERN MISSOURI SOUTH OF INTERSTATE 44.

  DISCUSSION:

  A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
  THE REMAINDER OF THE MISSOURI OZARKS THIS AFTERNOON. STRONG
  TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR
  SOUTHERN MISSOURI WHERE THE AIRMASS WILL BE MOST UNSTABLE. LARGE
  HAIL WILL BE THE PRIMARY HAZARD WITH ANY SEVERE STORMS THAT
  DEVELOP. OTHERWISE TORRENTIAL RATES IN EXCESS OF ONE INCH PER HOUR
  AND LOCALIZED FLOODING WILL BE THE PRIMARY THREATS. THE REMAINDER
  OF THE OUTLOOK AREA WILL EXPERIENCE OCCASIONAL SHOWERS AND
  THUNDERSTORMS BUT SEVERE WEATHER IS NOT EXPECTED.

  PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AS A
  COLD FRONT PUSHES INTO THE REGION. IT APPEARS THAT INSTABILITY
  WILL BE LIMITED AND SEVERE WEATHER IS NOT EXPECTED. HOWEVER LOCALLY
  HEAVY RAINFALL WILL REMAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  NON SEVERE THUNDERSTORMS MAY LINGER OVER SOUTHERN MISSOURI EARLY
  FRIDAY.

  A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY AND
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS AFTERNOON AND
  EVENING AND SOUTH OF INTERSTATE 44.

FOSTER

In the hours before

Local storm report, May 13, 8:36 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0836 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             SCHELL CITY             38.02N 94.12W
05/13/2004  0.75 INCH        VERNON             MO   POST OFFICE

FEH
Local storm report, May 13, 8:42 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             3 N CLIMAX SPRINGS      38.14N 93.05W
05/13/2004  0.75 INCH        CAMDEN             MO   POST OFFICE

FEH
Local storm report, May 13, 8:49 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0849 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0457 AM     HAIL             2 E GLENSTED            38.52N 92.83W
05/13/2004  0.75 INCH        MORGAN             MO   POST OFFICE

FEH
Local storm report, May 13, 2:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     CAPE FAIR               36.73N 93.52W
05/13/2004                   STONE              MO   LAW ENFORCEMENT

            TREES DOWN ACROSS HWY 76.

FEH
Local storm report, May 13, 2:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             LONGVIEW                36.72N 94.22W
05/13/2004  1.00 INCH        MCDONALD           MO   LAW ENFORCEMENT

0206 PM     HAIL             ROCKY COMFORT           36.75N 94.10W
05/13/2004  1.00 INCH        MCDONALD           MO   LAW ENFORCEMENT

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:11 AM CDTSevere Thunderstorm WarningSGFVernon64 min
May 13, 3:13 AM CDTSevere Thunderstorm WarningSGFSt. Clair62 min
May 13, 4:16 AM CDTSevere Thunderstorm WarningSGFMorgan74 min
May 13, 4:35 AM CDTSevere Thunderstorm WarningSGFCamden55 min
May 13, 1:54 PM CDTSevere Thunderstorm WarningSGFStone36 min
May 13, 2:12 PM CDTSevere Thunderstorm WarningSGFBarry33 min
May 13, 2:42 PM CDTFlash Flood WarningSGFBarry, McDonald, Stone6 hr
May 13, 3:05 PM CDTSevere Thunderstorm WarningSGFHowell, Texas55 min
May 13, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.